Alabama, 2007

Damaging Wind in Alabama, July 3, 2007

July 3, 2007 · NWS MOB · 1 event in 1 county or zone

A short lived gustnado developed along the leading edge of a thunderstorm downburst near the Dauphin Way Baptist Church. resulting in water damage to the church's interior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$3.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A short lived gustnado developed along the leading edge of a thunderstorm downburst near the Dauphin Way Baptist Church. The church sustained roof damage...resulting in water damage to the church's interior. The more significant damage with the event occurred east of Interstate 65 at the Super Wal-Mart on the Interstate 65 Service Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 4:30 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 4:30 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE JUL 3 2007

.SHORT TERM...(TODAY AND TONIGHT). LATEST SFC MAP SHOWS HIGH PRESS
BUILDING SE FROM THE CAROLINA COAST TO THE LOWER SE CONUS AND
CENTRAL GULF COAST. WEAK SFC RIDGE WILL BUILD SW THROUGH TONIGHT AS
MAIN UPPER TROF OVER THE EASTERN CONUS LIFTS SLOWLY TO THE EAST.
LATEST MODEL GUIDANCE BOTH THE NAM AND GFS DEPICT ANOTHER WEAK SHORT
WAVE TROF MOVING AROUND THE BASE OF THE MAIN UPPER TROF...SLOWLY
SHIFTING SE OUT OVER THE ADJACENT WATERS LATE TONIGHT AND WED.
BETTER MOISTURE CONVERGENCE CAN BE EXPECTED IN THE LOWER TO MID
LEVELS OF THE ATMOSPHERE WITH THIS PATTERN TODAY RESULTING IN BETTER
RAIN CHANCES FOR MUCH OF THE CWFA TODAY AND TONIGHT. THE BEST CHANCE
FOR SIGNIFICANT PRECIP WILL BE OVER INLAND AREAS OF THE CWFA
GENERALLY EAST OF THE I-65 CORRIDOR BEGINNING THIS AFTERNOON AND
CONTINUING THROUGH TONIGHT. WITH PWS UP TO 2.0 INCHES OR SLIGHTLY
ABOVE FOR MUCH OF THE CWFA LOCALLY HEAVY RAINFALL WILL BE LIKELY
WITH THE STRONGER STORMS. LATEST MODEL SOUNDINGS DEPICT A DEEPER
LAYERED MOISTURE PROFILE POSSIBLY GIVING WAY TO A BETTER LIGHTNING
THREAT WITH SOME OF THE STRONGER THUNDERSTORMS ALSO LATER TODAY AND
TONIGHT. AS FOR TEMPS WILL STAY CLOSE OR GO SLIGHTLY ABOVE THE MAV
GUIDANCE THROUGH TONIGHT. THE WARMER TEMPS WILL BE OVER WESTERN
SECTIONS OF THE CWFA.

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE.

.LONG TERM...(WEDNESDAY THOUGH NEXT TUESDAY)...STALLED FRONT ACROSS
NORTHERN PORTIONS OF THE AREA WILL GET A PUSH SOUTHWARD ON WEDNESDAY
AS WEAK LOW PRESSURE DEVELOPS ACROSS NORTHERN FLORIDA. THIS WILL
BRING SOME DRIER AIR TO NORTHEAST PARTS OF THE AREA. THUS THE BEST
CHANCES OF SHOWERS AND THUNDERSTORMS ON INDEPENDENCE DAY WILL BE
ACROSS GENERALLY THE WESTERN HALF OF THE AREA DURING THE AFTERNOON
AND EVENING HOURS. THE BOUNDARY WASHES OUT ACROSS THE AREA BY THURSDAY.
ADDITIONAL SHORTWAVES ROTATING ACROSS THE AREA IN THE NORTHWESTERLY
UPPER FLOW COMBINED W/ DAILY SEABREEZE CIRCULATIONS WILL LEAD TO
SLIGHTLY ABOVE CLIMO POPS FOR THE LATTER PART OF THE WEEK. ONE OF
THESE SHORTWAVES WILL BRING ANOTHER WEAK FRONT INTO THE AREA FOR
SUNDAY THAT WILL STALL OVER US FOR THE FIRST PART OF NEXT WEEK
LEADING TO 30 TO 40 PERCENT RAIN CHANCES FOR NOW. CONTINUED TO GO A
FEW DEGREES ABOVE MEX NUMBERS AS IT REMAINS TOO COOL. /13

&&

.MARINE...HIGH PRESSURE WILL CONTINUE TO WEAKEN OVER THE NORTH
CENTRAL GULF THROUGH WEDNESDAY AS AN UPPER LEVEL DISTURBANCE AND
WEAK FRONTAL BOUNDARY APPROACH FROM THE NORTH. SHOWERS AND
THUNDERSTORMS WILL BECOME BETTERED DEVELOPED AS THIS SYSTEM
APPROACHES FROM THE NORTH...COMBINED WITH AFTERNOON HEATING. A
LIGHT  WEST TO SOUTHWEST WIND FLOW WILL DEVELOP LATE IN THE WEEK AS
HIGH PRESSURE REBUILDS OVER THE NORTH CENTRAL GULF. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      88  72  87  72 /  60  50  50  20
PENSACOLA   86  73  87  73 /  60  60  40  20
DESTIN      86  74  87  75 /  60  60  30  20
EVERGREEN   87  70  88  68 /  60  50  30  20
WAYNESBORO  86  70  89  68 /  60  50  40  20
CAMDEN      89  71  89  69 /  60  40  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

32/EE
13/JC
Hazardous weather outlook, Jul 3, 5:00 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE JUL 3 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE
ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON AND PERSIST THROUGH LATE TONIGHT. FREQUENT LIGHTNING
STRIKES AND BRIEF HEAVY DOWNPOURS WILL ACCOMPANY MOST STORMS.
RAINFALL AMOUNTS FROM THE STORMS WILL TYPICALLY BE BETWEEN A TENTH
AND A QUARTER INCH...BUT HIGHER AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE WITH THE STRONGER STORMS. STAY TUNED FOR FURTHER UPDATES
FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON. THE STRONGER
THUNDERSTORMS MAY PRODUCE GUSTY WINDS OF 35 TO 45 MPH...IN ADDITION
TO FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON...THROUGH THIS EVENING.

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
July 3, 1:20 PM CST to 1:21 PM CST
Where
Mobile County, Mobile
Measured
61 kt (70 mph) estimated gust
Injuries
8 direct, 0 indirect
Property damage
$3.5 million
Reported by
NWS Storm Survey
Coordinates
30.700, -88.080

Eye witness interviews, archived radar data, photographic evidence and media reports indicate that a thunderstorm downburst with peak winds of 70 mph, accompanied by a gustnado along the leading edge of the gustfront, was the cause of the damage that occurred in the vicinity of the I-65 and Dauphin Street interchange at around 120 pm CST on the afternoon of July 3. |A short lived gustnado developed along the leading edge of the thunderstorm downburst near the Dauphin Way Baptist Church, just on the west side of I-65. Most reports indicate that the gustnado was visible along the gustfront for 30 to 60 seconds. Slight damage occurred to a couple of trees along Dauphin Street near the church. In that same area a car was damaged when it was pushed into a tree. The occupant of the car was wearing a seat belt and was uninjured, but the back window of the car was shattered and some body damage to the vehicle occurred. In addition, an approximate 5 by 8 foot section of shingles was torn away from the roof of the Dauphin Way Baptist Church, resulting in water damage to the church's interior. |The gustfront and accompanying gustnado then quickly moved east across I-65. A National Weather Service interview with a motorists driving on the I-65 southbound on-ramp indicates that the strong crosswinds hit the vehicle just as it was merging onto the southbound lane of the interstate. The driver reported that his vehicle was spun around twice, ending up facing north in the southbound lanes of I-65. Luckily no oncoming traffic was in the vicinity at the time, and the motorist was not injured and only minimal damage occurred to the vehicle. The driver reported that it was not raining before the gustfront hit, but did rain very heavily just after the event, which is classic evidence of a typical thunderstorm downburst. |The more significant damage associated with the event then occurred just east of I-65 at the Super Wal-Mart on the I-65 service road. Eyewitness reports and a National Weather Service storm survey indicate that the thunderstorm downburst, still accompanied by the gustnado, reached its peak intensity near the Wal-Mart store. Several sections of roofing material near the back of the store were torn away after high winds, estimated by public reports, observed damage and radar data to have been around 70 mph, blew a large air conditioning unit off the roof. These strong winds were then funneled off the roof of the store and downward into the rear parking lot, where a minivan with several passengers was nearly overturned and sustained window damage, most likely due to flying debris. Five people in the van suffered minor injuries. As a result of the wind damage to sections of the stores roof, significant water damage then occurred to much of the interior of the store. Some minor wind damage was also noted at the garden section of the store, where light weight roofing materials and numerous other small objects were blown 50 to 100 yards downwind from the store. A large tarp that was hung along a fence was also blown down. The 70 mph estimate is supported by the observed nature of the damage in a localized area and the near complete lack of any other damage in the vicinity. Three people in Wal-Mart were injured. One of the persons who was injured later died from an Aneurysm, but it is unknown if this was a result of the injury. |No other significant damage was reported anywhere in Mobile county.|

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51480.